Decorative image

Ibuprofen (Brufen, Nurofen)

Ibuprofen is an anti inflammation medicine (a non steroidal anti inflammatory drug or NSAID). It can relieve mild to moderate pain, reduce swelling and control high temperature (fever).

It is also known by the brand names Brufen and Nurofen. Ibuprofen is also part of many other painkiller combination medicines. 

How ibuprofen works

Ibuprofen controls pain by blocking chemical messages in the brain that tell us we have pain. It also reduces swelling (inflammation).

How you have ibuprofen

There are many different ways of having ibuprofen. You can have it as:

  • tablets
  • capsules
  • caplets
  • soluble granules
  • a syrup that you drink
  • a gel or spray

You can get Ibuprofen on prescription from your doctor. Or you can buy it from a pharmacy or other shops such as your local supermarket. Check with your nurse or doctor before you start taking ibuprofen if you have a history of stomach ulcers, asthma or problems with your heart, kidneys or liver. 

Taking your tablets or capsules

You must take tablets and capsules according to the instructions your doctor or pharmacist gives you.

You should take the right dose, no more or less,

Take Ibuprofen tablets, capsule or caplets with a glass of water. If you have a sensitive stomach or a history of stomach ulcers, you should take Ibuprofen with or after food.

When you have ibuprofen

When you take ibuprofen depends on the amount you need to control your pain. You might take it at the same time as other painkillers or in between taking them. 

The normal dose for an adult is 1 to 2 tablets every 4 to 6 hours. You can take up to 1, 600 mg in 24 hours. Always check the packet to see how much ibuprofen each tablet or capsule contains. Usually they are either 200 mg or 400 mg, but 600 mg and 800 mg are also available.

Your doctor might prescribe a higher dose if needed. 

Having ibuprofen for pain control can hide a high temperature caused by chemotherapy treatment. Take your temperature beforehand and if you have a high temperature contact your advice line before taking ibuprofen.

Side effects

We haven't listed all the side effects. It is very unlikely that you will have all of these side effects, but you might have some of them at the same time.

How often and how severe the side effects are can vary from person to person. They also depend on what other treatment you are having. For example, your side effects could be worse if you are also having other drugs or radiotherapy.

When to contact your team

Your doctor or nurse will go through the possible side effects. They will monitor you closely during treatment and check how you are at your appointments. Contact your advice line as soon as possible if:

  • you have severe side effects 
  • your side effects aren’t getting any better
  • your side effects are getting worse
Early treatment can help manage side effects better.

Occasional side effects

These side effects happen in between 1 and 10 out of every 100 people (1 to 10%). You might have one or more of them. They include:

  • indigestion
  • feeling and being sick
  • tummy (abdominal) pain
  • passing more wind than normal (flatulence)
  • constipation or diarrhoea
  • black tarry stool (melaena) or blood in your sick – call your doctor straight away if this happens
  • skin rash
  • tiredness (fatigue)
  • headaches
  • dizziness

Rare side effects

These side effects happen in fewer than 1 in 100 people (1%). You might have one or more of them. They include:

  • high blood pressure
  • difficulty sleeping
  • feeling anxious
  • low mood (depression)
  • burning or prickling sensation usually in the hands, arm, legs and feet
  • changes in your sight or hearing
  • inflammation of the inside of your nose which can cause a runny nose and sneezing
  • difficulty breathing and coughing
  • inflammation and bleeding from your stomach
  • liver changes
  • a drop in the levels of blood cells which can increase your risk of having an infection, feeling breathless and bruising or bleeding
  • a severe allergic reaction that can be life threatening
  • heart attack or heart failure – this is very rare

Coping with side effects

We have more information about side effects and tips on how to cope with them.

What else do I need to know?

Other medicines, foods and drink

Ibuprofen can interact with other medicines and herbal products. Tell your doctor or pharmacist about any medicines you are taking. This includes vitamins, herbal supplements and over the counter remedies.

Remember that many over the counter medicines contain ibuprofen, for example cold and flu remedies. Always check the packet of any other medicines you are taking to find out if they contain Ibuprofen.

Sorbitol

Some ibuprofen medicines contain a type of sugar called sorbitol. If you have an intolerance to some sugars, ask your doctor if ibuprofen is safe for you to take. 

Pregnancy

Ibuprofen can harm a baby developing in the womb. Do not take ibuprofen if you are in the last 3 months of pregnancy. Talk to your doctor before taking ibuprofen if you are in the first 6 months of pregnancy. 

Fertility

Women may find that while taking ibuprofen their ability to become pregnant is lowered. Talk to your doctor before starting ibuprofen if you are trying to have a baby. 

Breastfeeding

Don’t breastfeed during this treatment because the drug may come through into your breast milk.

Driving or operating machinery

Don't drive or operate machinery or tools if you have side effects such as dizziness, tiredness, sleepiness or blurred vision.

Treatment for other conditions

Always tell other doctors, nurses, pharmacists or dentists that you’re having this treatment if you need treatment for anything else, including teeth problems.

More information about this treatment

For further information about this treatment go to the electronic Medicines Compendium (eMC) website.

You can report any side effect you have to the Medicines Health and Regulatory Authority (MHRA) as part of their Yellow Card Scheme.

Information and help